Hail, Laramie
- When
- June 18, 6:45 PM MST
- Where
- Laramie County, 2.17 mi NW of (Cys)cheyenne Airport
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.184, -104.837
Severe thunderstorm rolled across the City of Cheyenne the evening of the 18th producing up to ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm rolled across the City of Cheyenne the evening of the 18th producing up to ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 6:24 PM MST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 724 PM MDT Fri Jun 18 2021 .UPDATE... Issued at 723 PM MDT Fri Jun 18 2021 Based on the latest hi-res model RH, winds and local fire weather procedures, Red Flag criteria will be met for east-central WY, specifically zones 301 and 302. Therefore, the Fire Weather Watch was upgraded to a Red Flag Warning valid Noon through 8 PM MDT Saturday. Updated the Fire Weather Forecast. && .SHORT TERM...(This evening through Saturday) Issued at 206 PM MDT Fri Jun 18 2021 Stationary frontal boundary that was draped across the region has since pushed further east into Colorado, with high pressure building off the Pacific Northwest. Current radar imagery indicates some isolated convection over Sioux Country, and traveling towards the southeast, with some back-building to the northwest. Should see some more cells develop later this evening across the southern portion of the Wyoming and northward into the Panhandle. Storms will continue to be isolated, with the potential for some severe storms as SBCAPE remain in the 1500 to 2500 J/kg east of the Laramie Range. With these systems, some stronger winds and ping pong size hail are possible. As we transition into the weekend, an additional cold frontal boundary is expected to start digging southward across the CWA before becoming stationary once again across the region. Temperatures will climb to above normal in the mid-80s to mid-90s. On Saturday, strong diurnal heating and decent low-level moisture will yield SBCAPE values greater than 2000 J/kg. Combined with surface to 500mb bulk shear values of 35 to 50 knots, will promote conditions on Saturday to remain susceptible to scattered strong to severe thunderstorms across the southern portion of southeastern Wyoming and the Nebraska Panhandle. Main concern with the current forecast for Saturday exist with the HRRR model solutions with the convection starting a bit too far to the east, and leaving the CWA before any stronger storms develop. After the frontal passage, should start to see conditions calming down with daytime highs on Sunday in the low to mid-70s. There is a chance for continued afternoon thunderstorms on Sunday. However, current model guidance has much of the energy pushing eastward, limiting stronger thunderstorm potentials. .LONG TERM...(Saturday night through Friday) Issued at 206 PM MDT Fri Jun 18 2021 Clipper shortwave moves through the area Monday morning. Looks like a good chance for overnight showers and isolated thunderstorms as GFS...SREF and ECMWF all showing good agreement on timing/location of QPF. Went above guidance on PoPs for Monday morning. Upper ridge builds back into southeast Wyoming Monday night into Tuesday with gusty west winds. GFS 700mb winds 25 to 35kts Tuesday could lead to critical fire weather concerns...especially out across Carbon County. Ridge axis shifts east Wednesday with breezy west winds continuing. Pattern shift towards the end of next week with a slow moving low pressure system over the desert southwest. May see an increase in precipitation as it pulls moisture north out of old Mexico. Right now...mid term guidance still has us dry...but something to watch as this takes place. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 543 PM MDT Fri Jun 18 2021 Latest surface analysis was showing a dry line boundary draped on the foothills of the Laramie Range. This boundary appears to be a trigger for more convection early this evening. A few of these storms may become strong to severe with some potential for left and right movers with the general movement of west to east at around 10kts near KCYS. These storms may tap into some strong shear aloft which may allow them to persist for a couple hours past sunset. Could see some residual fog late tonight in locations that see the storms especially if there is some hail. Otherwise, more scattered convection is possible on Saturday afternoon especially along the I-80 corridor. && .FIRE WEATHER... Issued at 206 PM MDT Fri Jun 18 2021 Near critical fire weather conditions for the Snowy, Sierra Madre, and North Laramie Ranges continues this afternoon with west winds 10 to 15 mph with gusts to 20 mph, humidity 10 to 20 percent, and a Haines Index of 5 to 6. Saturday, following a frontal passage will be winds 15 to 20 mph with gusts to 30 mph and humidity 10 to 15 percent for the North Laramie Range and Converse County, warranting a Fire Weather Watch. The Snowy and Sierra Madre Ranges will be near critical, but the humidity there is expected to be above critical levels due to chances of showers and thunderstorms. A stronger front pushes through southeast Wyoming and western Nebraska Saturday night into Sunday, bringing cooler temperatures, higher humidities, and chances of showers and thunderstorms Sunday and Monday. Tuesday, the above-normal warm and dry pattern returns, allowing the conditions to become near-critical once again for fire weather concerns. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning from noon to 8 PM MDT Saturday for WYZ301-302. NE...None. && UPDATE...MAJ SHORT TERM...MD LONG TERM...GCC/TJT AVIATION...REC FIRE WEATHER...MD/LK
Hazardous Weather Outlook National Weather Service Cheyenne WY 249 PM MDT Fri Jun 18 2021 NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-192100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 249 PM MDT Fri Jun 18 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Chances for isolated afternoon showers and thunderstorms, some being strong to briefly severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Chances for isolated to scattered showers and thunderstorms, some being strong to severe on Saturday. Chances for showers and thunderstorms Sunday and Monday. Warmer and drier conditions Tuesday through Thursday. .Spotter information statement... Spotters are encouraged to report and hail or wind reports, including damage, to the National Weather Service in Cheyenne. WYZ104-105-109>115-192100- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 249 PM MDT Fri Jun 18 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Near critical fire weather conditions. Burning of any kind is strongly discouraged. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Elevated to near critical fire weather conditions with gusty winds and low humidity, susceptible to rapid fire weather growth, Saturday and Tuesday through the rest of the week. .Spotter information statement... Spotter activation will not be needed. WYZ101-103-192100- Converse County Lower Elevations-North Laramie Range- 249 PM MDT Fri Jun 18 2021 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated fire weather conditions with gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A Fire Weather Watch is in effect for gusty winds and low humidity Saturday noon to 8 PM MDT. Elevated fire weather conditions return Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 15 NNE MINATARE 42.01N 103.39W
06/18/2021 M0.88 INCH BOX BUTTE NE TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Fri Jun 18 2021
NEZ021-182215-
Morrill NE-
324 PM MDT Fri Jun 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 415
PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angora, or 20 miles southwest of Alliance, moving southeast at 35
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Northport, The Intersection Of Highway 385 And 92, Angora, The
Intersection Of Highway 385 And L62 and Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4151 10293 4194 10333 4200 10316 4172 10263
4169 10264
TIME...MOT...LOC 2124Z 318DEG 30KT 4192 10319
CoxPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST 7 N BAYARD 41.86N 103.32W
06/18/2021 M50 MPH MORRILL NE TRAINED SPOTTER
OUTFLOW WINDS MEASURED WITH HANDHELD ANEMOMETER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 3 E AGATE 42.41N 103.72W
06/18/2021 M0.75 INCH SIOUX NE CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TORNADO 10 SE AGATE FOSSIL BEDS 42.31N 103.64W
06/18/2021 SIOUX NE TRAINED SPOTTER
BRIEF GUSTNADO CAPTURED BY TRAINED STORM SPOTTERS. NO
DAMAGE REPORTED.
&&Special Weather Statement National Weather Service Cheyenne WY 721 PM MDT Fri Jun 18 2021 WYZ117-118-190200- Central Laramie County WY-South Laramie Range Foothills WY- 721 PM MDT Fri Jun 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 800 PM MDT... At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over North Cheyenne, or near Cheyenne, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, North Cheyenne, Ranchettes and Warren AFB. This includes Interstate 25 in Wyoming between mile markers 13 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4117 10498 4134 10490 4137 10457 4116 10468 TIME...MOT...LOC 0121Z 289DEG 6KT 4124 10480 Cox
The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956740, 956741, 956742, 956743, 956744, 956745, 956747, 956748, 956750, 956751, 956752.